Join 3,553 readers in helping fund MetaFilter (Hide)


How much does hydrochlorothiazide affect blood sugar?
October 17, 2009 10:02 AM   Subscribe

YANMD. One of the side effects of hydrochlorothiazide is high blood sugar. How much of an increase would be typical?

An actual number range (mg/dl for example) or percentage range (x% increase) would be preferred.

If it affects the answer, specifically for someone overweight with prediabetes and hypertension.

Side question: I was told by a doctor that high blood sugar is a side effect of hydrochlorothiazide, and Wikipedia also lists it as one. However, the Mayo Clinic does not, nor does the NIH (unless I missed it). Are the doctor and Wikipedia correct in the first place?
posted by anonymous to Health & Fitness (2 answers total) 1 user marked this as a favorite
 
I looked in an old pharmaclogy text I had handy, and it states that the hyperglycemia is usually clinically insignificant but that diabetics may require an adjustment of their medicines. The effect is dose-dependent, so smaller dose=less of an increase in blood sugar and it stops when the drug is discontinued. This abstract states that in one study, glucose levels increased from 5.96 to 6.53 mmol/l (equivalent to 107 mg/dl and 118 mg/dl, which are the units more common in the US).
posted by TedW at 11:49 AM on October 17, 2009


Hyperglycemia is certainly a side effect of HCTZ for some patients. I wish I could remember the trial, but one cardiologist I know used to say that patients with pre-diabetes should really be on an ACE inhibitor (lisinopril) instead of HCTZ as first line therapy because on a population basis, it will cause some percentage of patients to become full-blown diabetics. (Again, this is a population-based study, so it's hard to apply it to one patient.)
posted by gramcracker at 8:16 PM on October 17, 2009


« Older I am taking an intro to materi...   |  The healthy way to deal with t... Newer »
This thread is closed to new comments.